Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX

April 23, 1997Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 1997, 10:13 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1997, 10:13 PM MDT (04:13 UTC)
Expired
Apr 23, 1997, 11:00 PM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS1 KMAF 240414 RRA
SVRMAF
NMC025-240500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1013 PM MDT WED APR 23 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NEW MEXICO

   ...NORTHERN LEA COUNTY
 
AT 1012 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 35 MILES NORTHWEST OF TATUM OR 13 MILES NORTHWEST OF
CAPROCK MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING
LARGE HAIL.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CAPROCK AND
CROSSROADS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.

$$

BOYD/TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:17 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 23, 8:17 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
916 PM CDT WED APR 23 1997

SVR TSTM MOVG INTO PECOS CNTY APPEARS TO BE WEAKENING ATTM PER KMAF
88D TRENDS. SATELLITE SHOWS STRONG AREA OF SUBSIDENCE MOVING INTO
FAR W FA ATTM BEHIND SHORTWAVE TROUGH AXIS...AND RADAR SHOWS
CORRESPONDING DECREASE IN COVERAGE WRN ZONES. EXPECT SVR THREAT TO
END WITHIN NEXT HR WITH LOSS OF INSOLATION. SHOULD SEE SOME RESIDUAL
TSRA OVER ERN ZONES NEXT FEW HOURS AHEAD OF S/W. 21Z RUC SHOWS
INCREASING SE FLOW AND H8 LLJ JET DEVELOPING LATER TONIGHT...WITH
BEST SPEED CNVG PROGGED OVER NRN FA AND TX SOPLNS...SO MAY SEE
PERSISTENT TSRA THESE AREAS WITH THIS LOW-LEVEL SUPPORT. WILL KEEP
CHC POPS MOST AREAS... BUT WILL TONE POPS BACK FAR WRN ZONES
OVERNIGHT ON NOW UPDATE.

TJT

In the hours before

Local storm report, Apr 23, 9:15 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1015 PM CDT WED APR 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

824 PM     10 SW TOYAH               TX   1.00 INCH HAIL
04/23/97   REEVES

830 PM     2 E TOYAH                 TX   1.75 INCH HAIL
04/23/97   REEVES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:59 PM MDTSevere Thunderstorm WarningMAFLea61 min
Apr 24, 2:57 PM MDTSevere Thunderstorm WarningMAFLea33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.